NSAIDs and GI Complication

Print
Category: Medications & Supplementation Published on Wednesday, 25 June 2008 Written by Yong Tsai, MD
Share

Non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin are widely prescribed to suppress the production of prostaglandins, a key chemical associated with inflammation. By decreasing prostaglandin production, the inflammatory substances that cause pain, swelling, and redness, commonly seen in arthritis can be reduced and controlled. On the other hand, not all prostaglandins are harmful, but offer beneficial elements to help protect the lining of our stomach.

Unfortunately, because NSAIDs and aspirin reduce the amount of “bad” prostaglandins to control inflammation, the effects of the “beneficial” prostaglandins” are also reduced. This is turn creates a risk of gastrointestinal (GI) complications such as stomach irritation, ulcers and stomach bleeding with the use of NSAIDs.

Patients on NSAID therapy, especially those with predisposing risk factors such as a history of ulcer, multiple or high dose NSAIDs, use of anti-coagulants or steroids, being over seventy are most commonly associated with NSAID induced ulcer complications, must be closely monitored because while most of these complications are quite noticeable, GI bleeding can occur without warning.

Newly available NSAIDs and Cox-2 inhibitors such as Celebrex, Bextra, Mobic, and Vioxx, have been formulated to be less irritating on the stomach, but still can increase a patients’ risk of GI complications.

Acid suppressing therapies, such as proton pump inhibitors (PPIs), are vital pharmacological agents utilized for healing existing ulcers and for preventing recurrent ones. It has been found that prescribed PPIs such as Prevacid, Protonix and Nexium, provide a higher level of gastrointestinal protection and ulcer relief than over-the-counter counterparts such as Tagament, Zantac or Pepcid.

Patients being treated with NSAIDs, aspirin, or even Cox-2 inhibitors should monitor themselves for GI complications and bleeding. Common symptoms include indigestion, nausea, vomiting, dizziness and black stools. Should these symptoms arise, you should contact your primary care physician so that further assessment of possible GI complications can be made.

Furthermore, if you have GI ulcers, NSAID therapy should be discontinued, and alternative analgesic treatment such as Tylenol, should be considered. Also, switching to a Cox-2 inhibitor and starting prophylactic gastro-protective therapy may be beneficial.

Recognizing the signs and symptoms of GI complications can help you better manage and prevent future NSAID-related problems.

Hits: 1385